Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Des Moines, IA

May 25, 2018Grundy County, Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2018, 6:31 PM CDT for Grundy County, Hardin County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 6:31 PM CDT (23:31 UTC)
Expired
May 25, 2018, 7:15 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grundy County, IA, Hardin County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:52 PM CDTHAIL 11 E Whitten, IAVIA MPING.
May 25, 6:52 PM CDTHAIL 1Union, IATIME ESTIMATED FROM RADAR. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS53 KDMX 252331
SVRDMX
IAC075-083-260015-
/O.NEW.KDMX.SV.W.0053.180525T2331Z-180526T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
631 PM CDT FRI MAY 25 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hardin County in central Iowa...
  Southwestern Grundy County in central Iowa...

* Until 715 PM CDT.

* At 631 PM CDT, a severe thunderstorm was located near Eldora,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eldora, Union, Steamboat Rock, Whitten, Pine Lake State Park and
  Eldora Municipal Airport.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4221 9304 4221 9306 4237 9320 4242 9314
      4234 9280
TIME...MOT...LOC 2331Z 315DEG 20KT 4235 9302 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
1 follow-up statement
617 
WWUS53 KDMX 252359
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
659 PM CDT FRI MAY 25 2018

IAC075-083-260015-
/O.CON.KDMX.SV.W.0053.000000T0000Z-180526T0015Z/
Hardin IA-Grundy IA-
659 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN HARDIN AND SOUTHWESTERN GRUNDY COUNTIES...

At 659 PM CDT, a severe thunderstorm was located over Conrad, or 9
miles southwest of Grundy Center, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Union and Whitten. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4221 9304 4221 9306 4232 9305 4238 9300
      4234 9280
TIME...MOT...LOC 2359Z 315DEG 20KT 4224 9287 

HAIL...1.00IN
WIND...60MPH
 
$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:24 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 25, 3:24 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
324 PM CDT Fri May 25 2018

.DISCUSSION.../Tonight through Friday/
Issued at 319 PM CDT Fri May 25 2018

Severe weather potential and unseasonable hot weather were the
main forecast concerns through the weekend. No major changes to
the ongoing maximum temperature forecast for Saturday and Sunday
as they remain on track for near or record highs for both days.

Storms already developing over south-central Minnesota and slowly
tracking east-southeast. Tremendous instability present across
northern Iowa where SBCAPE and MUCAPE topping out around 4000
J/kg. The effective shear has increased through the day to around
20-25 knots, but with minimal 0-1km bulk shear and helicity (at
any level), low tornado threat this afternoon and tonight.
Elevated supercells as LCLs range from 1500-2000 feet but do look
to persist until the sun sets. Storm motion projects the current
storm in Freeborn County Minnesota may clip the far northeast
portions of the CWA through around 5 PM or so. Further west,
latest IR satellite trends suggest an updraft developing north of
Estherville with the cloud tops cooling to near -30C as of 2022z.

With the high instability and low shear present, expecting main
threat of large hail. However, with the DCAPE around 1000 J/kg
and the microburst composite parameter around 2-3 which suggest a
slight chance of a microburst (per SPC Mesoanalysis) occurring
over the northeast corner of the forecast area. The majority of
the hires models are not handling the current convection too well.
A few members of the HREF, such as the NSSL and ARW WRF might be
doing the best with the trends. Regardless, have pops ending
fairly quickly this evening past 03z with a few lingering storms
possible across the east prior to 06z.

Saturday through Friday...heat looks to persist for several days
with the large upper level ridge remaining in control of the
weather pattern. Records look possible Saturday through Monday
with most standing records in the lower to middle 90s for the
26-28 of May. The GFS and ECMWF suggest a shortwave trough to push
into the region by Tuesday into Wednesday and are somewhat in
good agreement with timing. GFS is slightly stronger, but still
have low confidence with any severe weather potential as the
timing looks to be an overnight event.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1228 PM CDT Fri May 25 2018

VFR conditions expected throughout the TAF period. There remains a
small chance for storms later this afternoon into the evening, but
low confidence with timing and location as they appear to be
isolated. Left out mention except at ALO where there's a bit more
confidence to keep VCTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, May 25, 3:36 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Fri May 25 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered storms are possible through the evening
across central to northern Iowa. A few stronger storms may contain
large hail and damaging winds near the Minnesota border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unseasonably hot and humid conditions are expected throughout the
Memorial Day Weekend into early next week. With this being the
first significant heatwave of the season, heat related illnesses
are possible.

Thunderstorms are forecast late Tuesday into Wednesday. The
threat for severe weather is low at this time.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

In the hours before

Special weather statement, May 25, 4:35 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
435 PM CDT FRI MAY 25 2018

IAZ025-026-252215-
Wright IA-Franklin IA-
435 PM CDT FRI MAY 25 2018

...Strong Thunderstorm Moving through Eastern Wright into Western
Franklin County...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Elm Lake, or 11 miles east of Clarion, moving east at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. Brief heavy downpours are also likely with this storm.

Locations impacted include...
Dows, Latimer, Coulter, Alexander, Rowan, Galt and Beeds Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4271 9365 4283 9358 4283 9324 4260 9330
TIME...MOT...LOC 2133Z 276DEG 9KT 4273 9350

REV
Local storm report, May 25, 6:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             3 SW GILBERT            42.07N 93.69W
05/25/2018  M0.88 INCH       STORY              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZED HAIL
            ALONG CAMERON SCHOOL ROAD IN NW AMES. REPORT
            CAME VIA AMATEUR RADIO.

&&
Local storm report, May 25, 6:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             3 NNW AMES              42.06N 93.64W
05/25/2018  M1.00 INCH       STORY              IA   AMATEUR RADIO

            AMATEUR RADIO REPORTED QUARTER HAIL.

&&
Local storm report, May 25, 6:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             2 NNW AMES              42.05N 93.64W
05/25/2018  M1.25 INCH       STORY              IA   PUBLIC

            PUBLIC RELAYED PICTURE OF HALF DOLLAR TO
            PING PONG BALL SIZED HAIL IN NORTH AMES.
            CAME VIA TEXT MESSAGE PICTURE.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:11 PM CDTSpecial Weather StatementDMXPalo Alto64 min
May 24, 8:58 PM CDTSpecial Weather StatementDMXKossuth, Palo Alto47 min
May 25, 4:11 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth49 min
May 25, 4:35 PM CDTSpecial Weather StatementDMXFranklin40 min
May 25, 4:58 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright47 min
May 25, 5:28 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin62 min
May 25, 5:48 PM CDTSevere Thunderstorm WarningDMXBoone, Story42 min
May 25, 6:25 PM CDTSevere Thunderstorm WarningDMXBoone, Story50 min
May 25, 6:57 PM CDTSevere Thunderstorm WarningDMXPolk48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.